Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 166, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 28, 1997, 3:47 PM EDT for Polk County, North Carolina; Spartanburg County, South Carolina. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 1997, 3:47 PM EDT (19:47 UTC)
- Expired
- Jul 28, 1997, 4:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Polk County, NC, Spartanburg County, SC
The radar
The Greer radar (KGSP), 28 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:50 PM EDT | Thunderstorm Wind 50 | Mill Spg, NC | |
| Jul 28, 3:55 PM EDT | Thunderstorm Wind 50 | Fingerville, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 281949 RRA SVRGSP NCC149-SCC083-282030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 347 PM EDT MON JUL 28 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...POLK COUNTY IN SOUTH CAROLINA ...NORTHERN SPARTANBURG COUNTY WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF MILL SPRING...NEAR HIGHWAY 74. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. THE STORM IS MOVING SOUTHEAST AT 10 MPH...AND WILL AFFECT AREA NEAR HIGHWAY 9 IN8 POLK AND NORTHERN SPARTANBURG COUNTIES. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. ZOLTOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:27 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 28, 2:27 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
225 PM EDT MON JUL 28 1997
RAH: HI CHC POPS TNT NRN HLF...HI CHC POPS ALL ZONES TUE...CONTG
CHC TUE NGT...CHC POPS SRN HALF SUN. TEMPS LWRD A TAD DUE TO
INCRSD CLD COVER AND PRECIP
CAE/FFC: EVNG PD TNT...HI CHC TUE AND TUE NGT...CHC AGAIN WED.
GETTING BUSY WITH SVR WX NOW. MDLS STL PUSHING FOR FRNTL BNDRY INTO
NRN PART OF CWA ON TUE. INVESTIGATION OF PCGRIDDS DATA FOR ETA SUGST
THAT WELL DEFINED PRE-FRONTAL TROF WILL BE WHAT AFFECTS THE CWA TUE
AM..WITH FRONTAL PASSAGE TO FOLLOW TUE AFTN AND WED. MDLS DVLP WAVE
ALONG FRONT AS IT TRAVERSES SOUTHWARD...SO WUD EXPECT PROGRESS TO
SLOW AS IT DROPS INTO RGN. ONLY NRN THIRD OF CWA MAY GET TRULY DRIER
AIR INTO AREA; NGM MUCH MORE AGRESSIVE IN THIS REGARD. STILL
SURPRISED THAT MORE IN THE WAY SEVERE WEATHER NOT EXPECTED TOMORROW
BUT ADDTNL CLDS/PRECIP..AND FACT BEST DYNAMICS STAY N OF CWA
EXPECTED TO IRNHIBIT SUCH.
LIKE HIER POPS TUE THAN EITHER MOS OR FAN GIVE...WTH UNSETTLED WX
CONTG INTO TUE NGT AND WED SRN HALF.
AVL 71/82/66/79 4/5/4/3
CLT 76/88/69/87 2/5/4/3
GSP 75/86/72/86 2/5/4/3
BURRUSIn the hours before
Special weather statement, Jul 28, 11:47 AM EDT, 4 hours before
GAZ010-017-018-026-029-029-NCZ033>037-048>059-062>072-082-SCZ001>014- 019-290000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1147 AM EDT MON JUL 28 1997 ...EXCESSIVE HEAT WARNING THIS AFTERNOON FOR THE NORTH CAROLINA PIEDMONT INCLUDING THE CHARLOTTE METRO AREA... ...HEAT ADVISORY THIS AFTERNOON FOR THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA AND THE FOOTHILLS AND PIEDMONT OF SOUTH CAROLINA... ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON... TEMPERATURES HAVE SURPASSED NORMAL DAILY HIGHS LATE THIS MORNING...AND LATE AFTERNOON READINGS WILL WILL RANGE FROM THE UPPER 80S IN THE MOUNTAINS TO THE MID AND UPPER 90S ELSEWHERE IN THE WESTERN CAROLINAS AND NORTHEAST GEORGIA. THESE VERY HIGH TEMPERATURES...COMBINED WITH HUMID AIR IN PLACE OVER THE REGION...WILL CREATE DANGEROUS CONDITIONS FOR PEOPLE EXPOSED TO THE HEAT FOR A PROLONGED PERIOD OF TIME. THE HEAT INDEX...THE COMBINATAION OF HEAT AND HUMIDITY AND ITS EXERTION ON THE BODY...IS EXPECTED TO SURPASS 110 DEGREES THIS AFTERNOON IN THE PIEDMONT OF NORTH CAROLINA...INCLUDING CITIES SUCH AS CHARLOTTE...STATESVILLE AND SALISBURY. HEAT INDICES BETWEEN 105 AND 110 DEGREES ARE EXPECTED FOR THE FOOTHILLS OF NORTH CAROLINA AND THE FOOTHILLS AND PIEDMONT OF SOUTH CAROLINA. HEAT INDICES OF OVER 100 DEGREES ARE EXPECTED IN THE NORTH CAROLINA MOUNTAINS. HEAT INDICES BETWEEN 105 AND 115 DEGREES CAN CAUSE SUNSTROKE...HEAT CRAMPS AND HEAT STROKE. LIMIT PHYSICAL ACTIVITY IF EXPOSED TO DIRECT SUNLIGHT AND DRINK PLENTY OF COLD WATER OR NON-ALCOHOLIC BEVERAGES. CHECK UP ON THE ELDERLY AND ASSURE THAT THEY HAVE PROPER SHELTER FROM THE ADVERSE CONDITIONS...EVEN TAKING THEM TO A MOVIE OR A SHOPPING MALL IF NECESSARY. MAKE SURE OUTDOOR PETS HAVE PROPER SHADE AND WATER. IN ADDITION...THE EXCESSIVE HEAT AND HUMIDITY WILL SET THE STAGE FOR ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A COOL POOL OF AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL AID IN THE DEVELOPMENT OF THE STRONGEST THUNDERSTORMS. ALTHOUGH SEVERE WEATHER COULD OCCUR ALMOST ANYWHERE IN THE REGION...THE GREATEST THREAT IS IN THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING STRAIGHT LINE WINDS. AMATEUR RADIO OPERATORS AND SEVERE WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. THERE IS A GREATER CHANCE OF SEVERE WEATHER ON TUESDAY AS A RATHER STRONG COLD FRONT FOR THIS TIME OF YEAR APPROACHES THE REGION. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION OR CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. BURRUS
Special weather statement, Jul 28, 11:48 AM EDT, 3 hours 59 minutes before
GAZ010-017-018-026-029-029-NCZ033>037-048>059-062>072-082-SCZ001>014- 019-290000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1147 AM EDT MON JUL 28 1997 ...EXCESSIVE HEAT WARNING THIS AFTERNOON FOR THE NORTH CAROLINA PIEDMONT INCLUDING THE CHARLOTTE METRO AREA... ...HEAT ADVISORY THIS AFTERNOON FOR THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA AND THE FOOTHILLS AND PIEDMONT OF SOUTH CAROLINA... ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON... TEMPERATURES HAVE SURPASSED NORMAL DAILY HIGHS LATE THIS MORNING...AND LATE AFTERNOON READINGS WILL WILL RANGE FROM THE UPPER 80S IN THE MOUNTAINS TO THE MID AND UPPER 90S ELSEWHERE IN THE WESTERN CAROLINAS AND NORTHEAST GEORGIA. THESE VERY HIGH TEMPERATURES...COMBINED WITH HUMID AIR IN PLACE OVER THE REGION...WILL CREATE DANGEROUS CONDITIONS FOR PEOPLE EXPOSED TO THE HEAT FOR A PROLONGED PERIOD OF TIME. THE HEAT INDEX...THE COMBINATAION OF HEAT AND HUMIDITY AND ITS EXERTION ON THE BODY...IS EXPECTED TO SURPASS 110 DEGREES THIS AFTERNOON IN THE PIEDMONT OF NORTH CAROLINA...INCLUDING CITIES SUCH AS CHARLOTTE...STATESVILLE AND SALISBURY. HEAT INDICES BETWEEN 105 AND 110 DEGREES ARE EXPECTED FOR THE FOOTHILLS OF NORTH CAROLINA AND THE FOOTHILLS AND PIEDMONT OF SOUTH CAROLINA. HEAT INDICES OF OVER 100 DEGREES ARE EXPECTED IN THE NORTH CAROLINA MOUNTAINS. HEAT INDICES BETWEEN 105 AND 115 DEGREES CAN CAUSE SUNSTROKE...HEAT CRAMPS AND HEAT STROKE. LIMIT PHYSICAL ACTIVITY IF EXPOSED TO DIRECT SUNLIGHT AND DRINK PLENTY OF COLD WATER OR NON-ALCOHOLIC BEVERAGES. CHECK UP ON THE ELDERLY AND ASSURE THAT THEY HAVE PROPER SHELTER FROM THE ADVERSE CONDITIONS...EVEN TAKING THEM TO A MOVIE OR A SHOPPING MALL IF NECESSARY. MAKE SURE OUTDOOR PETS HAVE PROPER SHADE AND WATER. IN ADDITION...THE EXCESSIVE HEAT AND HUMIDITY WILL SET THE STAGE FOR ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A COOL POOL OF AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL AID IN THE DEVELOPMENT OF THE STRONGEST THUNDERSTORMS. ALTHOUGH SEVERE WEATHER COULD OCCUR ALMOST ANYWHERE IN THE REGION...THE GREATEST THREAT IS IN THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING STRAIGHT LINE WINDS. AMATEUR RADIO OPERATORS AND SEVERE WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. THERE IS A GREATER CHANCE OF SEVERE WEATHER ON TUESDAY AS A RATHER STRONG COLD FRONT FOR THIS TIME OF YEAR APPROACHES THE REGION. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION OR CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. BURRUS
Local storm report, Jul 28, 1:55 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
155 PM EDT MON JUL 28 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
141 PM MAGGIE VALLEY NC 1.00 INCH HAIL
07/28/97 HAYWOOD HAYWOOD COUNTY
COMMUNICATIONS REPORTED
PTLocal storm report, Jul 28, 1:57 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
155 PM EDT MON JUL 28 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
141 PM MAGGIE VALLEY NC 1.00 INCH HAIL
07/28/97 HAYWOOD HAYWOOD COUNTY
COMMUNICATIONS REPORTED
PTLocal storm report, Jul 28, 3:41 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
342 PM EDT MON JUL 28 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
318 PM HICKORY AIRPORT NC 58 MPH TSTM GUST
07/28/97 BURKE 58 MPH WIND GUST AT
HICKORY AIRPORT.
330 PM HICKORY NC WIND DAMAGE
07/28/97 CATAWBA TREES AND POWER LINES DOWN
IN HICKORY. REPORT FROM
CATAWBA COUNTY
COMMUNICATIONS.
"BURRUSLocal storm report, Jul 28, 3:42 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
342 PM EDT MON JUL 28 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
318 PM HICKORY AIRPORT NC 58 MPH TSTM GUST
07/28/97 BURKE 58 MPH WIND GUST AT
HICKORY AIRPORT.
330 PM HICKORY NC WIND DAMAGE
07/28/97 CATAWBA TREES AND POWER LINES DOWN
IN HICKORY. REPORT FROM
CATAWBA COUNTY
COMMUNICATIONS.
BURRUSThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 1:54 PM EDT | Severe Thunderstorm Warning | GSP | Haywood, Transylvania | 66 min |
| Jul 28, 2:10 PM EDT | Flash Flood Warning | GSP | Haywood | 2 hr |
| Jul 28, 2:18 PM EDT | Severe Thunderstorm Warning | GSP | McDowell | 42 min |
| Jul 28, 2:44 PM EDT | Severe Thunderstorm Warning | GSP | McDowell | 61 min |
| Jul 28, 3:43 PM EDT | Severe Thunderstorm Warning | GSP | Catawba | 47 min |
| Jul 28, 4:19 PM EDT | Severe Thunderstorm Warning | GSP | Lincoln | 41 min |
| Jul 28, 4:37 PM EDT | Severe Thunderstorm Warning | GSP | Jackson | 38 min |
| Jul 28, 4:49 PM EDT | Severe Thunderstorm Warning | GSP | Gaston, Mecklenburg | 56 min |
| Jul 28, 4:49 PM EDT | Severe Thunderstorm Warning | GSP | Davie | 56 min |
| Jul 28, 5:56 PM EDT | Severe Thunderstorm Warning | GSP | Mecklenburg | 49 min |
| Jul 28, 6:16 PM EDT | Severe Thunderstorm Warning | GSP | Madison | 59 min |
| Jul 28, 6:38 PM EDT | Severe Thunderstorm Warning | GSP | Union | 52 min |
| Jul 28, 4:08 PM EDT | Severe Thunderstorm Warning | GSP | Cherokee, Spartanburg | 37 min |
| Jul 28, 4:52 PM EDT | Severe Thunderstorm Warning | GSP | Greenville, Spartanburg | 53 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.